MAUDE Adverse Event Report: COOK ENDOSCOPY FUSION LITHOTRIPSY EXTRACTION BASKET; FFL, URETAL STONE DISLODGER

COOK ENDOSCOPY FUSION LITHOTRIPSY EXTRACTION BASKET; FFL, URETAL STONE DISLODGER
Model Number G48278
Medical Device Problem Code Entrapment of Device (1212)
Health Effect - Clinical Codes Obstruction/Occlusion (2422); Foreign Body In Patient (2687)
Date of Event 05/13/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: olympus lithotripter unknown model, olympus spiral tube cable unknown model, and boston scientific alliance handle.Investigation evaluation: a product evaluation was performed only by the photos provided with this report because the product said to be involved was not provided to cook for evaluation.A photo of the lot number was not provided.The first photo provided depicts the drive wire of the basket and bodily fluid.The second photo depicts the basket inside the patient.The basket is empty and the wires are deformed.The basket is connected to the drive wire at the edge of the photo.Without the product or substantial evidence to contradict the complaint, it is considered confirmed based solely on statements describing the event.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: we could not conduct a complete investigation because the product said to be involved was not returned for evaluation.A definitive cause for the reported observation could not be determined.The instructions for (se (ifu) states, "potential complications associated with gastrointestinal endoscopy and ercp include, but are not limited to: pancreatitis, cholangitis, sepsis, perforation, hemorrhage, aspiration, fever, infection, hypotension, allergic reaction, respiratory depression or arrest, cardiac arrhythmia or arrest." the report indicates that the patient had a perforation prior to the procedure.The ifu states, "other potential complications associated with use of an extraction basket include, but are not limited to: impaction of object, aspiration of foreign body, localized inflammation, pressure necrosis." the ifu warns, "if a stone cannot be removed endoscopically with this basket, a compatible inflation/lithotripter device and/or the conquest ttc lithotriptor cable with soehendra lithotriptor handle are needed to mechanically crush stone and aid in removal.Basket wires may fragment and/or stone impaction may occur during lithotripsy, requiring surgical intervention." prior to distribution, all fusion lithotripsy extraction basket are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an endoscopic procedure, the physician used a cook fusion lithotripsy extraction basket (fs-lxb-3x6).The stones could not be broken in basket localization and handling proved very difficult.The following additional information was received on (b)(6) 2019: first, the customer tried to crush the stone with the fs-lxb-3x6 alone.Then, they put the handle [of the basket] into the another manufacturer's handle without success in breaking the stone.In the next step, they removed the handle and the sheath of the basket, put on another manufactures' cable and used another manufacturer's handle to crush the stone, again without success.They introduced a gastroscope parallel to the basket and removed the wires of the basket one by one so they could get the basket out.The following day they used an electrohydraulic probe to crush the stone.Additional information was received on (b)(6) 2019: the gallbladder was perforated by the stone itself.It got too big to be held by the gallbladder.The situation was that the stone created a closure of the duodenum because of its size.It was completely stuck in the duodenum.The stone extraction / lithotripsy was planned from the duodenum.The bile duct as well as the papilla were not touched by the procedure.The forceps were used to extract the wires of the basket.The following additional information was received on (b)(6) 2019: a foreign-body-removal method was not possible due to the size of the stone (it was stuck between the pylorus and the exit of the bulbus duodeni), so fracturing of the stone was inevitable.It was a spontaneous perforation of the gallbladder into the bulbus duodeni.Previous treatment had not been done, because the patient did not present herself before in that hospital.The situation was already in place when the patient was hospitalized.A section of the device did not remain inside the patient¿s body.A second endoscope was introduced parallel to the basket and forceps were used to remove the basket wires from the stone in order to remove the basket from the patient.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Continued from d11: olympus lithotripter unknown model, olympus spiral tube cable unknown model, and boston scientific alliance handle investigation evaluation: our evaluation of the photos provided confirm the report of basket impaction for the used device.Two (2) pictures were provided.The first picture provided depicts the stone encaptured within the basket.The second picture depicts the basket inside the patient.The basket is empty and the wires are deformed.The basket is connected to the drive wire at the edge of the picture.Without the product or substantial evidence to contradict the complaint, it is considered confirmed based solely on statements describing the event.Our evaluation cannot confirm the report of basket impaction for the unused devices.Four (4) unused baskets were included in the return.Each basket was opened and examined visually, and no issues were detected with any of the baskets.To functionally test the baskets, simulated stones were used to simulate lithotripsy.Basket one (1) was unable to crush a simulated stone unaided or with the alliance ii integrated inflation/lithotripsy handle, but successfully crushed a simulated stone using the soehendra lithotripsy handle and cable for mechanical lithotripsy.Basket two (2) could not crush a simulated stone unaided, but successfully crushed a simulated stone using the alliance ii integrated inflation/lithotripsy handle.Basket three (3) successfully crushed a simulated stone unaided.Basket four (4) could not crush a simulated stone unaided, but successfully crushed a simulated stone using the alliance ii integrated inflation/lithotripsy handle.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for the reported observation could not be determined because the unused product functioned as intended.A discrepancy or anomaly that could have contributed to the reported observation was not observed during our laboratory analysis of the returned product.We could not conduct a complete investigation because the product said to be involved was not returned for evaluation.A definitive cause for the reported observation could not be determined.The user stated they "expected the basket to have a predetermined breaking point and has now lost his trust in this basket".A pre-determined breaking point is not a feature of this extraction basket.The instructions for use (ifu) states: "other potential complications associated with use of an extraction basket include, but are not limited to: impaction of object, aspiration of foreign body, localized inflammation, pressure necrosis." the ifu warns: "if a stone cannot be removed endoscopically with this basket, a compatible inflation/lithotripter device and/or the conquest ttc lithotriptor cable with soehendra lithotriptor handle are needed to mechanically crush stone and aid in removal.Basket wires may fragment and/or stone impaction may occur during lithotripsy, requiring surgical intervention." prior to distribution, all fusion lithotripsy extraction baskets are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.

Brand Name
FUSION LITHOTRIPSY EXTRACTION BASKET
Common Device Name
FFL, URETAL STONE DISLODGER
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key8688489
Report Number1037905-2019-00319
Device Sequence Number11520501
Product Code FFL
UDI-Device Identifier00827002482784
UDI-Public(01)00827002482784(17)220104(10)W4163343
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/17/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/04/2022
Device Model NumberG48278
Device Catalogue NumberFS-LXB-3X6
Device Lot NumberW4163343
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/12/2019
Initial Date Received by Manufacturer 05/17/2019
Supplement Date Received by Manufacturer06/12/2019
Initial Report FDA Received Date06/11/2019
Supplement Report FDA Received Date07/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS GIF1TH190 ENDOSCOPE; OLYMPUS GIF1TH190 ENDOSCOPE
Outcome Attributed to Adverse Event Required Intervention;